- Vladimir Kotelnik, MD
Managing Calcium Channel Blocker Toxicity
A 75 year old female presents to the emergency department via EMS for evaluation following an overdose with reported suicidal ideation and unknown time of ingestion. Per EMS, the patient was last seen well last evening. Just prior to arrival, she was found in her bed by her neighbors with minimal responsiveness and had admitted that she had intentionally ingested ~24 tablets of 5mg-325mg Percocet and ~30 tablets of Robaxin-750mg all at once. These medications were prescribed to her following her discharge from an outside hospital following a diagnosis of lumbar fracture the day before. Patient has a past medical history of HTN and hip fracture. She lives alone with her cats.
On EMS exam, the patient exhibited pinpoint pupils and expressed to them that "she wanted to harm herself." She was administered 2 mg Narcan without appropriate response. The patient remained lethargic with decreased respirations, hypoxia (SpO2 72%), and hypotension (SBP in the 60s).
On presentation the patient is lethargic, unable to provide any history and is minimally responsive. Further history and other elements of the HPI/PMH/PSH/SH/FH/ROS are limited secondary to her clinical condition. There are no other acute symptoms at this time.
Vital signs: BP - 84/43, HR - 67, RR - 31, O2: 100% (NRB), Temp: 32.9F
Shortly afterwards, the patient's healthcare proxy arrives with her medication list. It is noted that she takes amlodipine, raising suspicion for calcium channel blocker overdose given refractory hypotension In the ED. Additional Narcan is administered for a total of 10 mg with minimal improvement in mental status. Patient is intubated for airway protection.
She is placed on pressors (levophed, epinephrine, vasopressin) with her MAP hovering between 55 and 60. Her lactic acid level continues to trend up. ABG shows 7.11/28/322.
The Poison Control Center is notified. Given the unknown time of ingestion and positive Tylenol level (24), NAC protocol initiated. Charcoal given is administered. Calcium chloride and high dose insulin treatment started.
The MICU is consulted and patient is admitted
During her hospital stay, the patient has profound hypotension. Dopamine and methylene blue are added to her treatment. High dose insulin euglycemic therapy maximized, but is limited by hypokalemia. Cardiothoracic surgery is consulted for ECMO, but patient is not a candidate. Nephrology is consulted for profound acidosis – medical management. Cardiology is consulted to place an Impella ventricular assist device, but it is not successful secondary to prior vascular procedures. The next day, the patient's condition declines and life support is withdrawn. Comfort care is provided until the patient finally expires.
Always check for ALL possible ingestions
There was no mention of calcium channel blockers on the initial report
(Amlodipine, Nifedipine, Nicardipines) -- Have a higher affinity for vascular channels => vasodilation, hypotension (distributive shock), warm extremities. Patient may have reflex tachycardia.
Other manifestations may include weakness, dizziness, AMS, and bradycardia.
EKG, CMP, CPK, CBC, CXR, ABG, echo, trop, toxicology labs
Intubate if concern for airway, AMS, or respiratory failure.
Maintain BP with IV fluids.
Try Atropine 0.5 mg q5 min if bradycardic.
CaCl or CaGluc, Glucagon 5 mg (may repeat in 15 min)
Pressors: Epinephrine, Levophed, Vasopressin, Phenylephrine.
Epi and Levo may be titrated to high doses, above the usual recommended range.
High-dose Insulin Euglycemic Therapy (HIET)
Consider central access for administration of high concentration dextrose solution and pressors) 1 U/kg bolus.
Regular insulin with 1-2 amps of D50% (Unless marked hyperglycemia > 400)
Continue with regular insulin gtt at 0.5-1 U/kg/hr.
The rate can be titrated as high as 10 U/kg/hr with q15-30 min fingersticks
D25-D50 gtt to maintain euglycemia 100-250 mg/dl, 0.25-0.5 g/kg/hr
It will shift intracellularly. Replete only if < 2.5-3.2 mEq otherwise you may cause hyperkalemia when the treatment is completed
Admit to the ICU
Vladimir Kotelnik, MD is a current third year resident at Stony Brook Emergency Medicine.
Edited by Bassam Zahid, MD
#toxicology #cardiology #calciumchannelblockers #psychiatry #criticalcare #overdose